In order to ensure the safety of patients, adverse reactions to drugs have to be managed. There has been insufficient attention towards how to identify adverse reactions and there is no universally accepted way to monitor these reactions. The role of identifying an adverse reaction is not limited to doctors, nurses or pharmacists (Dilles, et.al., 2015). Traditionally, the role of the doctor is to prescribe medication, the pharmacist dispenses the medication and the nurse administers it. These three stakeholders have a part to play to ensure that the patients are monitored. Advance practice nurses have a number of roles to play in patient education to ensure that adverse reactions to drugs are prevented.
The advance nurses first have to explain what adverse drug reactions are to the patients and to name a few symptoms that may signify an adverse reaction. In some instances, a patient may have to administer prescription medication to themselves at home. The advanced practice nurses ought to highlight a few symptoms of adverse drug reactions such as difficulty breathing, the presence of hives on taking medication, itching, and redness and the like (Gabe, et.al., 2011). A patient can, therefore, be able to identify these symptoms and seek medical assistance fast.
The advanced practice nurses should also offer the appropriate therapeutic regimens to contain the symptoms of an adverse drug reaction. In some instances, a patient may not have adequate time to visit a medical facility and they, therefore, need to know what to do in case they suffer from a reaction and they do not have time to get to the hospital. For instance, anaphylaxis is a life-threatening allergic reaction sometimes to medication. A patient is unable to breathe due to the anaphylactic shock and this is an emergency. The patient should share this information with their primary caregiver should they not be in a position to administer the therapeutic regimen themselves.
The advanced practice nurse should also ensure that the patients understand how to take their prescriptions. How many tablets, how many times a day. Some patients may confuse the dosage and overdose thereby leading to adverse drug reactions.
Gabe, M.E, Davies G.A., Murphy, F., Davies M, Johnstone L, Jordan S, et al. (2011). Adverse drug reactions: treatment burdens and nurse-led medication monitoring. Journal of Nursing Management; 19: 377-392
Dilles T, Van Rompaey B, Van Bogaert P, Elseviers M. M.(2015). Resident and nurse reports of potential adverse drug reactions. European Journal of Clinical Pharmacology; 71: 741-749.